Indiana, 2021

Flooding and Damaging Wind in Indiana, June 29, 2021

June 29, 2021 · NWS ILN · 3 events in 1 county or zone

A warm and humid airmass across the Ohio Valley resulted in scattered thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm and humid airmass across the Ohio Valley resulted in scattered thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 29, 3:21 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 29, 3:21 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
421 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Warm and muggy conditions with scattered storms continue
through the evening under the western periphery of subtropical
high pressure centered off the United States east coast.
The coverage of showers and storms increases Wednesday and
Thursday with a slow-moving frontal system before cooler -- and
a bit drier -- weather returns late in the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Weak southwesterly flow to continue through the near term on the
backside of subtropical high pressure to the east. A mid-level
trough will slowly dig south into the upper Midwest late tonight
with height falls by morning. Scattered diurnal convection this
evening will slowly decrease in coverage after sunset. Low
temperatures will stay in the low 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Heights slowly fall through the day on Wednesday as a weak
frontal boundary sags south into lower Michigan. With cooling
aloft accompanied by weakly convergent low-level flow, expect
showers and storms to increase in coverage by late morning and
continue through the afternoon. Increasing clouds will likely
limit instability to some degree, though shear increases a bit
to the 20-25 knot range by afternoon. Feel this combination
supports HWO mention of potential for a few storms containing
strong to damaging wind gusts.

Highs on Wednesday peak in the low to mid 80s by afternoon.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Positively tilted mid level trof to drop south through the Great
Lakes Thursday with surface cold front dropping south through the
Ohio Valley Friday. Have categorical pops across the south and
central counties with the potential for heavy rainfall into Thursday
evening with precipitable water values approaching 2 inches. Model
solutions continue to show this system to be progressive, so any
flood threat looks minimal at this point. Temperatures a little
cooler with highs in the upper 70s to around 80 Thursday.

Additional mid level energy to drop into the trof with a closed low
developing over Eastern Ohio/Western PA late Friday/Saturday. This
will keep low chance pops for diurnally driven showers and embedded
thunderstorms on both days. The best pops will occur across the east
closer to the mid level low and cooler temperatures aloft. Cooler
temperatures will continue with highs Friday and Saturday in the mid
and upper 70s.

This system will push east on Sunday with a slight chance of pcpn
coming to an end. Temperatures look to moderate slightly with highs
around 80 Sunday.

A weak shortwave spilling south around the periphery of a ridge
building into the area may lead to a few showers over the northeast
Monday. Confidence on this feature and associated pcpn is low.
Warming trend to continue with highs on Monday in the mid 80s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions to remain through the TAF period with showers and
storms being the main impact to aviation. Scattered coverage
this evening increases Wednesday with the approach of a
weakening cold front. Light southerly winds will continue
outside of storms.

.OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...Hogue
SHORT TERM...Hogue
LONG TERM...AR
AVIATION...Hogue
Hazardous weather outlook, Jun 29, 3:34 PM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
434 PM EDT Tue Jun 29 2021

INZ050-OHZ026-034-035-042>046-051>056-302045-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-
434 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. A few
of the storms may become strong to severe. The primary threat is
strong to damaging winds. Locally heavy rainfall will also be
possible.

The combination of heat and humidity will push heat index values
into the mid and upper 90s early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are likely on Wednesday. A few of the
storms may become strong to severe during the afternoon and evening.
The primary threat is strong to damaging winds. Locally heavy
rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-088-
302045-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
434 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

The combination of heat and humidity will push heat index values
into the mid and upper 90s early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are likely on Wednesday. A few of the
storms may become strong to severe during the afternoon and evening.
The primary threat is strong to damaging winds. Locally heavy
rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 29, 6:38 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 N LOVELAND            39.29N 84.27W
06/29/2021  M0.50 INCH       HAMILTON           OH   BROADCAST MEDIA

            HALF INCH HAIL.

&&

LC
Special weather statement, Jun 29, 6:39 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
739 PM EDT Tue Jun 29 2021

OHZ051-053-061-062-300015-
Montgomery OH-Clark OH-Greene OH-Miami OH-
739 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK...
NORTHWESTERN GREENE...NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI
COUNTIES UNTIL 815 PM EDT...

At 739 PM EDT, radar indicated a strong thunderstorm over Huber
Heights, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Trotwood,
Vandalia, New Carlisle, Oakwood, Yellow Springs, Wright-Patterson
Afb, Enon, Brown, Riverside, Clayton, Shiloh, Donnelsville, Green
Meadows, Phoneton and Overlook-Page Mano.

This includes the following Interstates...
 I-70 in Ohio between mile markers 31 and 50.
 I-75 in Ohio between mile markers 54 and 63.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3993 8389 3980 8390 3970 8416 3984 8428
      4001 8403
TIME...MOT...LOC 2339Z 230DEG 20KT 3982 8414

Hatzos
Special weather statement, Jun 29, 6:40 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
740 PM EDT Tue Jun 29 2021

OHZ062-072-080-300015-
Highland OH-Clinton OH-Greene OH-
740 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CLINTON...SOUTHEASTERN GREENE
AND NORTHWESTERN HIGHLAND COUNTIES UNTIL 815 PM EDT...

At 739 PM EDT, radar indicated a strong thunderstorm near New Vienna,
moving northeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Wilmington, Sabina, Lynchburg, Leesburg, New Vienna, Russell,
Martinsville, Bowersville, Highland, Port William, Paintersville,
Melvin, Lumberton, Samantha, Oakland, Lees Creek, Morrisville, Ogden,
Interstate 71 at US Route 68 and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 46 and 59.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8395 3965 8376 3941 8359 3938 8359
      3938 8356 3928 8349 3919 8383
TIME...MOT...LOC 2339Z 239DEG 8KT 3936 8374

Campbell
Local storm report, Jun 29, 7:01 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
801 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     4 WNW FINNEYTOWN        39.23N 84.59W
06/29/2021                   HAMILTON           OH   PUBLIC

            LARGE TREE BRANCHES DOWN IN YARD.

&&

LC
Special weather statement, Jun 29, 7:10 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
810 PM EDT Tue Jun 29 2021

OHZ062-071-072-300045-
Warren OH-Clinton OH-Greene OH-
810 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WARREN...NORTHWESTERN
CLINTON AND SOUTH CENTRAL GREENE COUNTIES UNTIL 845 PM EDT...

At 809 PM EDT, radar indicated a strong thunderstorm near
Waynesville, moving northeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Morrow, Clarksville, Harveysburg, Corwin, Butlerville, Oregonia,
Fort Ancient, Middleboro, Oakland, Caesar Creek State Park, Ogden,
Kingman and Cowan Lake State Park

This includes I-71 in Ohio between mile markers 33 and 50.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3928 8413 3947 8416 3964 8389 3950 8384
      3936 8387
TIME...MOT...LOC 0009Z 240DEG 9KT 3945 8403

Hatzos
Special weather statement, Jun 29, 7:10 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
810 PM EDT Tue Jun 29 2021

OHZ072-080-300045-
Highland OH-Clinton OH-
810 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON AND
NORTHWESTERN HIGHLAND COUNTIES UNTIL 845 PM EDT...

At 810 PM EDT, radar indicated a strong thunderstorm over Lynchburg,
moving northeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Lynchburg, New Vienna, Russell, Martinsville, Cuba, Morrisville and
New Antioch.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3919 8383 3935 8390 3942 8371 3926 8359
TIME...MOT...LOC 0010Z 235DEG 11KT 3928 8377

Campbell

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
June 29, 7:28 PM EST to 7:30 PM EST
Where
Ripley County, 0.54 mi E of Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.130, -85.290

A tree and some power lines were downed.

Flood, Ripley

When
June 29, 7:45 PM EST to 8:45 PM EST
Where
Ripley County, 1.51 mi NW of Elrod to 1.37 mi NNW of Elrod
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.068, -85.187

High water was reported on County Road 50, just east of State Route 129.

Flood, Ripley

When
June 29, 8:45 PM EST to 9:45 PM EST
Where
Ripley County, Versailles to 0.3 mi WNW of Versailles
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.070, -85.250

Standing water was reported on U.S. 50, near the intersection with State Route 129.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958174, 958175, 958176.